# SDR 2020FA0000346

- Difficulty date: July 24, 2020
- Submitted: July 27, 2020
- Operation: General aviation
- Aircraft: N53704
- Make and model: Cessna 337G
- Aircraft serial: 33701795
- Aircraft time: 2,510 hours
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Feeder Cable
- Part number: NOTAVAILABLEFORR
- Condition: Shorted
- Location: Master Battery
- Part time: 2,500 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: H, B, B
- Precautionary procedure: B, H, A

## Discrepancy

IMMEDIATELY AFTER LEVEL-OFF PILOT SMELLED ELECTRICAL FUMES OR VAPORS, FOLLOWED BY ELECTRICAL FAILURE, AND BEGAN RETURN TO AIRPORT. LANDING GEAR PUMPED DOWN MANUALLY AND VISUALLY VERIFIED IN POSITION FROM GROUND BEFORE LANDING, AND AIRCRAFT LANDED SUCCESSFULLY. PILOT REPORTED TO MECHANIC OF ELECTRICAL FAILURE. THE FRONT ENGINE COWLING WAS THEN REMOVED BATTERY IMMEDIATELY INSPECTED. IMMEDIATELY OBSERVED EVIDENCE OF BATTERY OVERHEATING AND EMITTING ACID LIQUID AND VAPORS. MECHANIC FIRST SUSPECTED FAULTY BATTERY, BATTERY WAS REMOVED, AND BATTERY BOX, VENT SYSTEM AND DRAIN WERE CLEANED AND NEUTRALIZED. A SERVICEABLE BATTERY WAS THEN INSTALLED FOR CHECKOUT, AND ADDITIONAL COMPONENTS WERE FOUND TO BE FAULTY AFTER THE FOLLOWING OBSERVATIONS: THE MASTER SOLENOID CLOSED WITH OPERATION OF THE SWITCH BUT WOULD NOT RELEASE CONTACT WHEN THE MASTER SWITCH WAS TURNED OFF, ALONG WITH INDICATION OF RAPID BATTERY DISCHARGE. THE BATTERY TERMINAL HAD TO BE REMOVED TO STOP THE EXCESSIVE DISCHARGE OF THE BATTERY, WITH THE MASTER SWITCH OFF. THE MASTER SOLENOID WAS THEN REPLACED AND FUNCTION OF THE MASTER SWITCH WAS VERIFIED. FURTHER INSPECTION REVEALED A SHORT IN THE 4AWG POWER CABLE BETWEEN THE POWER CIRCUIT AT THE FIREWALL TO THE AUXILIARY POWER RECEPTACLE SOLENOID TWO FEET BELOW, AT THE LOCATION WHERE THE CABLE IS ROUTED FROM THE FACTORY DIRECTLY BESIDE THE NOSE LANDING GEAR DOOR TORQUE TUBE AND ACTUATOR ARM, ALONG THE FIREWALL. THE NOSE GEAR DOOR ACTUATOR ARM HAD BEEN IN DIRECT CONTACT AND RUBBING THE INSULATION OF THE WIRE CABLE AND IS SUSPECTED TO HAVE BEEN DOING THIS SINCE THE AIRCRAFT WAS NEW, BUT HAD FINALLY WORN THROUGH THE CABLE INSULATION, AND CAUSED THE DIRECT SHORT WITH AN UN-PROTECTED CIRCUIT OF HEAVY CABLE, AND RESULTED IN THE RAPID DISCHARGE OF THE BATTERY AND FAILURE OF THE MASTER SOLENOID IN THE CLOSED POSITION. THE AREA OF THE SHORT IS OBSCURED BY FRONT ENGINE DUCTING, AND HAD BEEN APPARENTLY MISSED DURING PREVIOUS INSPECTIONS. IT IS THE MECHANIC'S OPINION THAT THE 4AWG CABLE SHOULD NOT BE ROUTED TO BE IN CONTACT WITH MOVING COMPONENTS THAT HAVE POTENTIAL TO RUB THROUGH THE INSULATION. THE REPAIR AND RE-ROUTING METHODS ARE BEING EVALUATED AT TIME OF THIS REPORT.
